WASHINGTON -(Dow Jones)- The U.S. Food and Drug Administration on Wednesday strengthened warnings on Merck & Co.’s (MRK) Gardasil vaccine about fainting after receiving reports of “traumatic injuries” among some vaccine recipients.
In a posting aimed at health-care professionals posted to the agency’s Web site, the FDA said all vaccine recipients should remain seated or lying down and be closely observed for 15 minutes following vaccination “to prevent falls and injuries.”
Gardasil was approved in June 2006 and is designed to protect against four strains of the human papillomavirus, or HPV, two of which account for about 70% of cervical-cancer cases. It’s recommended that girls ages 11 to 12 receive the vaccine in a three-dose series before they are sexually active, and it coincides with recommendations on other vaccines.
The FDA said that since October 2007 a discussion about fainting has been in Gardasil’s labeling for both the health-care provider and the patient. However, warnings about fainting have been strengthened and moved to a more prominent place on the drug label and on information that is supposed to be given to patients before they are vaccinated. The new materials were approved by the agency Wednesday.
The FDA said that individuals who faint sometimes have jerking movements and seizure-like activity but it doesn’t mean a person is having a seizure.
Comment from Leslie
If a person is having seizure-like movements – it is a seizure. Who in their right mind could replicate a seizure. Unfortunately, labels on a drug may be read by a physician – if they read it – but not necessarily read by the unsuspecting public.
For those of us involved in this issue – and at great risk, I might add- this is an admission of guilt by omission and deception.